Iowa, 2002

Lightning Strike in Iowa, August 12, 2002

August 12, 2002 · NWS DMX · 1 event in 1 county or zone

Early morning thunderstorms rumbled through the Cerro Gordo County area of north central Iowa. Though the storms were not severe, lightning struck a hog containment building near Rockwell.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Early morning thunderstorms rumbled through the Cerro Gordo County area of north central Iowa. Though the storms were not severe, lightning struck a hog containment building near Rockwell. An 8 x 8 section of the 48 x 72 foot structure was removed by the lightning. Fire fighters were called to the scene and put the fire out quickly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 12, 1:54 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 12, 1:54 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
254 AM CDT MON AUG 12 2002

SEVERAL CONCERNS FOR THE NEXT 24 HOURS AS FRONT PROGRESSES THROUGH
THE STATE.  PRIMARY WOULD BE SEVERE THREAT ALONG WITH PSBL HEAVY
RAINFALL.  CURRENTLY...STRONG CONVECTION ACRS NORTHERN IA HAS HELD
BELOW SVR CRITERIA.  IT HAS PRODUCED AN OUTFLOW WHICH IS NOW LINING
UP FROM WEST TO EAST ALONG HIGHWAY 20 AND SHOULD CONTINUE A
SOUTHWARD DRIFT.  LOW LEVEL INFLOW IS NEARLY PERPENDICULAR TO THIS
BOUNDARY AND AM CONCERNED ABOUT TRAINING FOR THE NEXT FEW HOURS.
WITH PLENTY OF MOISTURE (PW FROM 1.5 TO 2.0 INCHES) WL DEFINITELY
ADD MENTION FOR HEAVY RAINS.

FOR TODAY...FRONTAL BOUNDARY WL BEGIN TO SLIDE ACRS THE CWA BY LATE
MORNING AND SLOWLY PROGRESS EAST DURING THE AFTERNOON.  AMOUNT OF
RESIDUAL CONVECTION AND CLOUD COVER WL PLAY A BIG ROLE IN
DESTABILIZATION TODAY.  EXPECT TSRA TO BE ONGOING OR MOVE INTO THE
NORTHWEST THIRD TO HALF BY MIDDAY AND THIS SHOULD KEEP HEATING DOWN
SOME.  HOWEVER...SOUTHEAST SHOULD WARM NICELY WITH CAPES AOA 2000
J/KG.  THIS WL BE SUFFICIENT INSTABILITY TO REDEVELOP AND/OR
INTENSIFY MORNING CONVECTION.  WNDS APPEAR TO BE THE PRIMARY SVR
THREAT AS SOME FORM OF LINEAR COMPLEX DEVELOPS...HOWEVER HAIL MAY
ALSO OCCUR.  ONGOING STORMS WL PERSIST INTO THE OVERNIGHT BUT WL BE
ENDING FROM NORTHWEST TO SOUTHEAST DURING THE NIGHT AS DRIER AIR
SLOWLY PUSHES INTO THE STATE.  SOME RESIDUAL SHOWERS CONTINUE TO BE
POSSIBLE IN THE FAR SOUTHEAST ON TUESDAY...HOWEVER SUBSIDENCE
FARTHER NORTHWEST SHOULD PROVIDE DRYING FOR MUCH OF THE CWA.  TEMPS
WL ALSO BE A GOOD 10 DEGREES COOLER.  APPEARS LATER PERIODS ARE IN
DECENT SHAPE WITH LITTLE CHANGE TO ZONES.

.DSM...NONE

COGIL

In the hours before

Local storm report, Aug 12, 4:07 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
507 AM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 AM    GLIDDEN                   IA   NON TSTM WINDS
08/12/02   CARROLL                        61 MPH NON TSTM WIND.
                                          WINDS PRODUCED BY
                                          OUTFLOW BOUNDARY FROM
                                          THUNDERSTORM AREA 25
                                          TO 30 MILES TO THE
                                          NORTH.  REPORTED BY
                                          MEDIA SCHOOLNET SITE.
Special weather statement, Aug 12, 4:30 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT MON AUG 12 2002

.A COLD FRONT WILL MOVE ACROSS CENTRAL IOWA THIS AFTERNOON AND
EVENING.  SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM TODAY INTO
TONIGHT ALONG AND AHEAD OF THE FRONT.  AMPLE MOISTURE IS AVAILABLE...
THEREFORE HEAVY RAINS ARE POSSIBLE.  IN ADDITION...INSTABILITY
SHOULD INCREASE ACROSS THE AREA BY THIS AFTERNOON.  THIS SHOULD FUEL
THUNDERSTORMS DURING THE AFTERNOON AND EVENING WITH DAMAGING WINDS
THE PRIMARY THREAT...HOWEVER HAIL MAY ALSO OCCUR.  CONDITIONS ARE
EXPECTED TO IMPROVE ON TUESDAY.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>026-033>035-044>046-131100-
CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-HANCOCK-
HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-
WRIGHT-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON...ESTHERVILLE...
FORT DODGE AND MASON CITY
530 AM CDT MON AUG 12 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                        NONE
  DAMAGING WINDS (58+ MPH)      MODERATE          TODAY
  LARGE HAIL (3/4+)             LOW              TODAY
  FLASH FLOODING                MODERATE          TODAY

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   MODERATE
  TONIGHT... NOT EXPECTED
  TUESDAY... NOT EXPECTED

* THE STRONGEST THUNDERSTORMS SHOULD OCCUR TODAY WITH THE ACTIVITY
DIMINISHING THIS EVENING.  HEAVY RAINS ARE EXPECTED TO OCCUR WITH
THESE STORMS WITH WIDESPREAD 1 TO 2 INCH RAINFALL WITH ISOLATED
HIGHER AMOUNTS.

IAZ027-028-036>039-047>050-057>062-070>075-081>086-092>097-131100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-
CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-
LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-
STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...GRINNELL...INDIANOLA...
IOWA FALLS...KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
530 AM CDT MON AUG 12 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                        NONE
  DAMAGING WINDS (58+ MPH)       MODERATE        TODAY THROUGH
  LARGE HAIL (3/4+)             LOW             THIS EVENING
  FLASH FLOODING                 MODERATE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   MODERATE
  TONIGHT... MODERATE - MAINLY THIS EVENING
  TUESDAY... NOT EXPECTED

* THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS THE AREA TODAY AND
CONTINUE INTO THE EVENING.  DAMAGING WINDS WILL BE THE MAIN THREAT
ALONG WITH HEAVY RAINFALL.  CONDITIONS SHOULD IMPROVE DURING THE DAY
ON TUESDAY AS DRIER AIR SPREADS INTO THE STATE.

COGIL

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/OUTLOOKS.SHTMLKEY (IN ALL LOWER CASE).

The radar

The Des Moines radar (KDMX), 155 km away, was scanning. The volume nearest the first event began at 10:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cerro Gordo

When
August 12, 4:30 AM CST
Where
Cerro Gordo County, Rockwell
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311785.